On Thursday, the U.S. Food and Drug Administration (FDA) issued a warning to consumers of a link between the fever and pain reliever acetaminophen and rare but potentially fatal skin diseases.
The FDA said it has identified evidence of a connection between acetaminophen — one of the most widely used medicines in the U.S. — and Stevens-Johnson Syndrome and toxic epidermal necrolysis (TEN), Law360 reports. Both diseases typically require hospitalization and can be fatal, according to the agency.
Although such reactions are rare, according to the FDA, acetaminophen users can develop rashes, blisters and, in the worst case, widespread damage to the surface of skin. Anyone taking acetaminophen who develops a rash or other skin reaction should stop taking the product immediately and seek medical attention right away. Problems usually begin with flu-like symptoms followed by skin manifestations.
Acetaminophen has long been a common active ingredient in both prescription and non-prescription medicines. Tylenol, the brand-name acetaminophen, is sold over the counter. Generic acetaminophen is widely available and acetaminophen is also commonly combined with other pain medications and is an ingredient in medicines to treat colds, coughs, allergy, headaches, and trouble sleeping.
“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” said Dr. Sharon Hertz, deputy director of the FDA’s Division of Anesthesia, Analgesia and Addiction. But, Hertz stresses, “it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
The FDA decided to add a skin-reaction warning to acetaminophen products after reviewing medical literature and its Adverse Event Reporting System database (FAERS). The FAERS search uncovered 107 skin disease cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products and were categorized as either probable or possible cases associated with acetaminophen.
Other fever and pain medicines — like ibuprofen (Advil and Motrin) and naproxen (Aleve and Midol Extended Relief) — already carry warnings about the risk of serious skin reactions, according to Law360.